What is Nephropathy?

Nephropathy refers to damage to or disease of the kidney. An older term for this is nephrosis.

Nephropathy Causes

Causes of nephropathy include administration of analgesics, xanthine oxidase deficiency, and long-term exposure to lead or its salts. Chronic conditions that can produce nephropathy include systemic lupus erythematosus, diabetes mellitus and high blood pressure (hypertension), which lead to diabetic nephropathy and hypertensive nephropathy, respectively.

Analgesics

One cause of nephropathy is the long term usage of analgesics. The pain medicines which can cause kidney problems include aspirin, acetaminophen, and nonsteroidal anti-inflammatory drugs, or NSAIDs. This form of nephropathy is "chronic analgesic nephritis," a chronic inflammatory change characterized by loss and atrophy of tubules and interstitial fibrosis and inflammation (BRS Pathology, 2nd edition).

Specifically, long term use of the analgesic phenacetin has been linked to renal papillary necrosis (necrotizing papillitis).

Xanthine oxidase deficiency

A second possible cause of nephropathy is due to decreased function of xanthine oxidase in the purine degradation pathway. Xanthine oxidase will degrade hypoxanthine to xanthine and then to uric acid. Xanthine is not very soluble in water; therefore, an increase in xanthine forms crystals (which can lead to kidney stones) and result in damage of the kidney. Drugs like allopurinol that are used to inhibit xanthine oxidase can therefore cause possible nephropathy.


This article is licensed under the Creative Commons Attribution-ShareAlike License. It uses material from the Wikipedia article on "Nephropathy" All material adapted used from Wikipedia is available under the terms of the Creative Commons Attribution-ShareAlike License. Wikipedia® itself is a registered trademark of the Wikimedia Foundation, Inc.

Last Updated: Jun 30, 2013

Read in | English | Español | Français | Deutsch | Português | Italiano | 日本語 | 한국어 | 简体中文 | 繁體中文 | Nederlands | Русский | Svenska | Polski
Comments
  1. Ana Alice Purcina Ana Alice Purcina Brazil says:

    o meu irmaõ teve esse diaginostico mais até o momento o medico dessa aria não avaliou o exame,no caso dele ele teve uma inflamação no intestino crônica,e faz uso de mesacol 800mg;e agora o que pode acontecer com ele?

The opinions expressed here are the views of the writer and do not necessarily reflect the views and opinions of News-Medical.Net.
Post a new comment
Post